Brain Zaps: SSRI Side Effects

If you’ve ever stopped taking antidepressants or skipped a dose or two, you may have experienced a sensation known as ‘brain zaps’. While there’s no technical name for it, brain zaps are a common reference to the tingling, jolting, or electric-shock-like sensations that can occur in the body and brain. They can happen when a person decreases or stops using certain medications, particularly antidepressants.

What Are Brain Zaps?

To understand what brain zaps are, we have to understand how antidepressants work.

One of the most common classes of medications involved in depression and anxiety treatment is Selective Serotonin Reuptake Inhibitors (SSRIs). Serotonin is a chemical and hormone that assists with mood regulation and emotions. SSRIs prevent the reabsorption of serotonin to elevate levels of serotonin in the body.

Like any medication, antidepressants, including SSRIs, can have side effects—most commonly nausea, weight gain, fatigue, and sexual side effects. One thing people may not realize, however, is that going off of antidepressants can also cause side effects.

Suddenly stopping antidepressants also known as abrupt discontinuation can lead to withdrawal symptoms and a phenomenon called antidepressant withdrawal syndrome. While it’s not 100% understood why the side effects happen, it appears to be a reaction to the brain adjusting to changes in the amount of serotonin.

One of the withdrawal symptoms patients report is brain zaps.

Avoiding Antidepressant Withdrawal Syndrome

Oftentimes, choosing the best mental health medication is a trial and error process that can take months or years. Withdrawal symptoms, like brain zaps, can occur when individuals do not gradually taper off of one medication before trying another. While ‘brain zaps’ are generally mild and go away on their own, or are rapidly reversed by the reintroduction of the original medication, they can typically be minimized by a slow tapering down of the drug.

Antidepressant withdrawal symptoms include:

  • Brain zaps, or brain shivers
  • Flu-like symptoms
  • Headaches
  • Dizzy spells
  • Nausea
  • Irritability

It’s important that patients who are stopping an antidepressant discuss the best method of tapering with their provider, instead of stopping cold turkey. Abrupt discontinuation of an SSRI can trigger antidepressant discontinuation symptoms, especially if the patient has been on medication for a long time.

How Do I Know if I Have Antidepressant Discontinuation Syndrome?

Your body will likely let you know when it’s being weaned off of a medication too quickly. If you’re experiencing disequilibrium, gastrointestinal symptoms, flu-like symptoms, sensory disturbances (like brain zaps), or sleep disturbances, you should discuss them with your healthcare provider.

What Does a Brain Zap Feel Like?

Brain zaps are fairly common for individuals stopping SSRIs or reducing their dose. Some patients may experience brain zaps after one missed dose, while others might not have the sensation until a few days after stopping.

Brain zaps can cause varying levels of discomfort. For some, brain zaps feel like a brief electric shock while others describe the sensation as a tingling or shivering. They are short bursts of someone is “zapping” the brain with a probe. While research has not identified a definitive trigger for brain zaps, many people report them while having withdrawal syndrome combined with stress, anxiety, or exhaustion. Others speculate that brain zaps might be triggered when a person who has recently stopped or reduced their antidepressant medication, moves their head or eyes from side to side.

Other ways people with brain zaps have described them as:

  • An electrical charge in the brain.
  • A shiver.
  • A brief loss of consciousness that’s not noticeable to others in a room.
  • A burst of bright lights.
  • A forceful roll of the eyes into the back of the head.
  • Loss of balance.
  • Pulsing sensation in the ears.

Even those with repeated brain zaps could have different sensory disturbances each time.

Should I Be Concerned When Brain Zaps Happen?

The most important thing to do when you feel electrical sensations is to call your doctor. Even if you’re following the antidepressant withdrawal plan correctly, your doctor may want to adjust the dosage.

Another point to consider if you are experiencing brain zaps or brain shivers is to remember if you took the right medication dosage or not. People can forget a pill or miss a dose. Returning to your regular dosage may help stop the sensation.

Should You Stop Taking Selective Serotonin Reuptake Inhibitors?

For some patients, the potential symptoms and withdrawal symptoms of SSRIs and other antidepressant medications can make them feel hesitant to seek treatment. However, most patients and providers agree that the benefits of seeking adequate treatment early in response to a mental health concern far outweigh the risks. Not to mention, oral antidepressants are not the only treatment option for those experiencing depression, anxiety, and more.

It’s important to discuss your health questions and concerns with your provider. It is also important to avoid changing the dose of your current medication without discussing a safe discontinuation plan with your healthcare provider. It’s important to understand that there are many other safe and effective options to consider when looking to treat your depression or anxiety including:

When it comes to your mental health, prioritize it. Discuss any changes to your treatment plan with your provider. Before stopping your antidepressant medication, your doctor will likely recommend that you taper off your antidepressants by taking a slightly smaller dose every day or every week. During this time, if you experience brain zaps or other discontinuation symptoms, share them with your provider.

How To Mitigate Brain Zaps

New research about CNS disorders shows that restarting the medication was helpful in nearly 57% of the brain zaps cases, and avoiding any lapses in dosage helped almost 39% of patients.

For discontinuation symptoms like headaches and nausea, you can take over-the-counter medication as directed by your medical provider.

Other options to limit the side effects of discontinuation syndrome include:

  • Scheduling the dosage tapering off for a weekend or during a few days off work.
  • Setting an alarm to remind you to take antidepressant medication.
  • Limiting stressful or anxious events during trial-and-error phases of SSRIs
  • Being open and honest with your doctor about side effects.
  • Ask your doctor if there’s a medication or supplement, like melatonin that is safe to take if you’re having sleep disturbances. When you’re tired, you are more likely to have mood changes and other side effects.

When Brain Zaps Aren’t SSRI related

If you found this article because you were looking for information about brain zaps, but you aren’t adjusting to or tapering off an SSRI, there are other medical conditions that can have similar symptoms to brain zaps.

For example, multiple sclerosis has a side effect known as “zingers,” which may be very similar to brain zaps. Trigeminal Neuralgia is a nerve disorder in the head that causes intense, shocking pain.

If you are experiencing brain zaps or an electric shock feeling in your body or brain, talk to your healthcare provider.

If you have questions about alternative treatments for depression or another mental illness, call Neuro Wellness Spa today.

Leave a Reply

Your email address will not be published.

• • Get in touch • •

Contact Us

    Could TMS Therapy Be Right For You?

    I struggle with depression, OCD or anxiety.

    I am experiencing sadness, low energy, difficulty sleeping, poor concentration, appetite changes, irritability or weight gain/loss.

    I have tried, or am currently on, 1 or more antidepressant medications.

    I have tried talk therapy

    Has your doctor/therapist suggested you try TMS?

    Mental Health, Reimagined.
    Call Us Today

    Call Us Today